Alert archive / Pennsylvania / River Flood Warnings in 2018
River Flood Warning 44, NWS State College, PA
NWS State College, PA issued this river flood warning at Aug 14, 2018, 9:47 AM EDT for 4 counties in Pennsylvania. It took effect at Aug 15, 2018, 3:17 AM EDT. It was in force for 38 hr.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2018, 9:47 AM EDT (13:47 UTC)
- In effect from
- Aug 15, 2018, 3:17 AM EDT
- Expired
- Aug 16, 2018, 5:20 PM EDT
- In force
- 38 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Columbia County, PA, Montour County, PA, Northumberland County, PA, Union County, PA
The radar
The State College radar (KCCX), 109 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Susquehanna River at Danville (DANP1). The gauge peaked at 22.28 ft at Aug 15, 2018, 11:00 PM EDT.
- Action stage
- 15 ft
- Minor stage
- 20 ft
- Moderate stage
- 23 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01540500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Aug 14, 7:55 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 14, 7:55 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service State College PA 755 AM EDT Tue Aug 14 2018 .SYNOPSIS... A slow moving upper level low pressure system located over Central Pennsylvania this morning will drift northeastward to near Boston by daybreak Wednesday. This weather feature will bring fairly numerous moderate, to occasionally heavy showers and isolated thunderstorms across Pennsylvania today through early tonight. Localized Flash Flooding is possible where heavy showers and thunderstorms train, or remain stationary over the same locations. A ridge of high pressure will move east from the Ohio valley and crest over the region Wednesday into Thursday morning, accompanied by dry weather, light wind, and temperatures about 5 degrees above normal both Wednesday and Thursday. A weak cold front will arrive late in the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Flooding concerns re-igniting across portions of the Central and North- central Mtns of PA early today as a compact, though rather potent spoke of mid/upper level vorticity pivots west and SW around the center of a slow-moving upper low located across the Mid/Lower Susq Valley. GOES East, Mid and Upper level water vapor channels show some drying aloft and subsequent cloud-top cooling with occasional IC flashes and CGs near and to the SW of KUNV over the past hour. QPE to FFG has increased to 70-80 percent in a few of the heavier slow-moving showers/TSRA between KUNV and KJST, with Hydrophobic Unit Streamflow values also expanding/increasing to between 3.5-7.5 M3*Sec-1*KM-2. These values are sufficient to begin poor drainage flooding and bankfull conditions on small streams in that area, and prompted the expansion of the Flash Flood Watch that runs through 02Z Wed. Last several runs of the HRRR have been erratic, with runs from around 04Z showing a concentration of convection and 2+ inch rainfall between KIPT and KSEG, while the last few runs of this CAMS guidance quickly dissolve the current and most intense convection near and to the south of KUNV and shift the concentration to the Mid Susq Valley and points north where WPC has its highest risk of Excessive Rain this morning. Compact area of convection is intensifying between KSEG and KAVP and this is where the earlier runs of the HRRR showed the highest QPF. Another area to monitor closely over the next several hours. Expect the current and aforementioned compact vort lobe to maintain better areal coverage and intensity of the convection over Central and Scent PA than the HRRR depicts, before the brunt of the showers/isolated TSRA shift primarily to the north and east of a KBFD to KUNV to KSEG line this afternoon and evening as the upper low lifts across NEPA. Although the flash flood threat is not as great as Monday, very wet ground could leave the eastern counties susceptible to additional flooding issues through this afternoon/early evening. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/... Upper low continues to slowly lift newd to the Hudson Valley later tonight. This will lead to steadily decreasing areal coverage and intensity of showers as the HREF shows very little QPF to the West of a KELM to KSEG line and PWAT values on the GEFS drop from about 40MM at 00Z Wed to under 25 MM by 12 WED across most of the CWA. Any partial clearing will combine with the moist ground and near calm air to produce areas of dense valley fog late tonight/early Wed morning. Min temps will still be near to slightly above normal for tonight - in the upper 50s NW to low and mid 60s elsewhere. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Models agree in the current upper low lifting out across the NEw England states and weakening Wednesday, bringing a short period of dry weather for a change for midweek as a flattening ridge aloft slides east across PA. The respite in the rain will be short lived as a new upper trough/weak cold front is slated to approach the area Thursday and Friday. In fact the models have a pair of upper shortwaves that translate into several more days of at least scattered showers and thunderstorms, mainly from later Thursday through Saturday. Drier weather should arrive for Sunday, but the overall pattern looks to remain unsettled as the medium range guidance favors and eastern trough and western ridge pattern through at least the middle of next week. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... Upper low continues to bring impacts to flying conditions over central PA. Conditions variable this morning, with restrictions generally confined to the NW half. But showers/isolated thunderstorms bringing local reductions and brief heavy rainfall as they drift southward. Convection should retreat to just the NE counties by late morning as conditions gradually improve to VFR, but scattered showers/tstms return this afternoon with local impacts. Break in the precip starts tonight but anticipate ceiling restrictions to develop over the western higher terrain and (with very wet ground) a good amount of valley fog areawide. .Outlook... Wed...AM fog. Otherwise no six wx. Thu-Sat...AM fog. Otherwise, scattered showers/tstms will bring local restrictions. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for PAZ012-018-019- 024>028-037-041-042-045-046-049>053-058. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Fitzgerald/Lambert/Tyburski LONG TERM...La Corte/Lambert AVIATION...Martin/RXR
Hazardous weather outlook, Aug 14, 4:05 AM EDT, 5 hours 42 minutes before
Hazardous Weather Outlook National Weather Service State College PA 405 AM EDT Tue Aug 14 2018 PAZ004>006-010-011-017-033>036-056-057-059-063>066-150815- Warren-McKean-Potter-Elk-Cameron-Clearfield-Somerset-Bedford-Fulton- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 405 AM EDT Tue Aug 14 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-018-019-024>028-037-041-042-045-046-049>053-058-150815- Northern Clinton-Northern Centre-Southern Centre-Cambria-Blair- Huntingdon-Mifflin-Juniata-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Schuylkill- 405 AM EDT Tue Aug 14 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay reports of heavy rain and flooding to the National Weather Service in State College, PA. Lambert
In the hours before
Local storm report, Aug 14, 8:48 AM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
848 AM EDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLASH FLOOD FORKSVILLE 41.49N 76.60W
08/14/2018 SULLIVAN PA EMERGENCY MNGR
MULTIPLE ROADS CLOSED INCLUDING RTE 87 BETWEEN
FORKSVILLE AND DUSHORE.
&&
EVENT NUMBER CTP1802199
JRBThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:22 PM EDT | Areal Flood Advisory | CTP | Juniata, Perry | 113 min |
| Aug 13, 10:22 PM EDT | Areal Flood Warning | CTP | Columbia, Schuylkill | 9 hr |
| Aug 14, 3:03 AM EDT | Areal Flood Advisory | CTP | Cambria | 117 min |
| Aug 14, 3:57 AM EDT | River Flood Warning | CTP | Dauphin | 66 hr |
| Aug 14, 4:20 AM EDT | Areal Flood Advisory | CTP | Blair | 115 min |
| Aug 14, 5:46 AM EDT | Areal Flood Advisory | CTP | Centre, Huntingdon, Mifflin | 3 hr |
| Aug 14, 6:19 AM EDT | Areal Flood Warning | CTP | Sullivan | 3 hr |
| Aug 14, 6:41 AM EDT | Flash Flood Warning | CTP | Lycoming, Sullivan | 3 hr |
| Aug 14, 8:08 AM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Lycoming, Northumberland, Union | 3 hr |
| Aug 14, 9:42 AM EDT | Areal Flood Warning | CTP | Sullivan | 9 hr |
| Aug 14, 9:47 AM EDT | River Flood Warning | CTP | Columbia | 55 hr |
| Aug 14, 2:11 PM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Montour, Northumberland, Schuylkill, Tioga | 3 hr |
| Aug 14, 3:21 PM EDT | River Flood Warning | CTP | Lycoming, Sullivan | 111 min |
Nearby
River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.